Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Pueblo, CO

March 13, 2021Prowers County, Colorado

NWS Pueblo, CO issued this special weather statement at Mar 13, 2021, 7:59 AM MST for Prowers County, Colorado. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 13, 2021, 7:59 AM MST (14:59 UTC)
Expired
Mar 13, 2021, 8:30 AM MST
In force
31 min
Issued by
NWS Pueblo, CO

County Prowers County, CO

The radar

The Pueblo radar (KPUX), 151 km from the middle of the area, began a volume at 15:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 3.0 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
664 m above ground
0-6 km bulk shear
86 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

007 
WWUS85 KPUB 131459
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
759 AM MST Sat Mar 13 2021
 
COZ097>099-131530-
Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO-
Las Animas Vicinity/Bent County CO-
759 AM MST Sat Mar 13 2021

...SPECIAL WEATHER STATEMENT...

At 758 AM MST, Doppler radar was tracking a strong thunderstorm near
Two Buttes Reservoir, or 20 miles north of Springfield, moving north
at 60 mph.

Pea size hail will be possible with this storm.

Locations impacted include...
Lamar, Wiley and Two Buttes Reservoir. 

LAT...LON 3761 10252 3761 10275 3822 10286 3824 10252
TIME...MOT...LOC 1458Z 176DEG 54KT 3770 10265 

$$

KT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Mar 13, 4:32 AM MST, 3 hours 27 minutes earlier.

Area forecast discussion, Mar 13, 4:32 AM MST, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
432 AM MST Sat Mar 13 2021

.SHORT TERM...(Today and tonight)
Issued at 343 AM MST Sat Mar 13 2021

Currently...

Radar showing convective elements/a few GLM ltg flashes over the
eastern plains with an apparent short wave moving north. Lots of
dz/fzdz over over the N parts of the I-25 corridor region. Wat vap
showing dry slot running NNE/SSW over the central part of the state.

Temps on the plains were mainly in the 30s except some 20s up in N
El Paso county. 20s were noted elsewhere with teens in the mtns.

Today...

Main concern is this morning (now til mid afternoon-ish). HRRR
continues to show an impressive band of precip blossoming along the
I-25 corridor as it races north. I have 4-5 inches with this first
band over the PPR with 1-2 ish in the Pueblo area. Snowfall on the S
I-25 corridor is in the 1-3 inch range. Will have to watch this area
carefully as I am concerned these amounts may be a bit underdone. It
is not helping that temps and road temps are relatively warm, but
precip is fcst to be on the heavy side, and this may compensate for
the warm ground temps.

By late this afternoon precip along the I-25 corridor is fcst to let
up as main WAA band lifts out

Over the plains, convection is already ongoing and is gradually
expected to intensify and increase in coverage this AM. Some of
these storms could be on the strong side. SPC short term svr wx
outlook appears to be in the 21-23Z time frame for the far SE CO
plains. Hail appears to be the primary concern.

Tonight...

700 mb circulation will move onto the plains over the PPR around the
03 UTC time frame and move to the vicinity of south of LIC by 12 UTC
tomorrow. This will place the PPR on the backside of the storm and
this is where another round of heavier snow will develop favoring N
Teller and N El Paso county region. This pattern will also shift the
winds to a westerly component south of US-50, however in advance of
this wind shift we will likely see some convective elements move
across the plains.

Winds tonight don't appear to be all that strong so the probability
of blizzard conditons appears low for tonight over N teller county.

Numerous showers will occur over the mountains this evening,
especially over the central mountains.

NOTE: No changes were made to the highlights...However we will
closely monitor for a possible highlight for Pueblo county as short
range guidance is hinting at some heaver snowfall rates for this
county later this AM/early PM.

.LONG TERM...(Sunday through Friday)
Issued at 343 AM MST Sat Mar 13 2021

Sunday: The remnants of the winter storm.

Drier air will start to fill in across the southeast plains Sunday
morning as the more vertically-stacked low drifts east across the
southern CO border. Model trends are still indicative of some fairly
heavy precipitation wrapping around the north side of the system,
moving into central and then southern Colorado later in the day on
Sunday. Most of the extra snowfall will be over the mountains, with
an extra 3-6 inches expected, while the adjacent lower areas, as
well as the Palmer Divide, should pick up an extra inch or so during
the day, before the snow diminishes southwest to northeast Sunday
night. On the backside of the departing system, gusty northerly
winds will set in across the plains, which could lead to potentially
hazardous travel conditions, especially around the Pikes Peak
region. Further south, the gusty downslope winds will assist in
drying out any lingering precipitation.

Although current winter storm warnings and advisories are in place
across much of south central and southeast Colorado, there still
remains uncertainty of the track of this cutoff low pressure system
which could increase or decrease snow totals and impacts across all
of south central and southeast Colorado. Please stay tuned to the
latest forecasts and updates to this significant winter storm
system.

Monday-Saturday: Another system on the way.

Long term models have come into more agreement on the timing of the
next system, now slated to move over southern Colorado on Tuesday.
Snow will likely begin over the San Juans in the overnight hours
into early Tuesday morning, before spreading eastwards to the
central mountains and the plains. Snow amounts this far out in time
can be variable, but current model blends only have 1-2 inches or
less of accumulation across the area. The system should pass by
fairly quickly, moving southeast away from the area Tuesday night
into Wednesday. The GFS and EC are in fairly good agreement on the
movement of the low, although the EC is slightly stronger. Once the
system is gone, the rest of the week should be dry and increasingly
warm with an upper level ridge expected to build in towards next
weekend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 343 AM MST Sat Mar 13 2021

COS...

FZDZ will be possible early but as favorable lift moves towards COS
towards sunrise snow will develop and it will likely become heavy
for several hours this morning through mid afternoon. Precip should
let up later this afternoon and evening. As the circulation moves
over COS this evening, winds will come around from the north and
should become gusty, with another round of snow and possible blowing
snow developing.

Several inches of snow is likely for COS this morning through mid
afternoon and it is expected to be heavy at times. Several more
inches will be possible later tonight.

PUB...

A very problematic forecast for PUB this morning and early
afternoon. ALthough it is relatively mild, a band of heavy precip is
likely to occur during this time period, and this will likely fall
as snow. For now, I have around 1-2" of snow for this TAF site, but
if the short range guidance is correct, there may be considerably
more.

Any precip should decrease by mid to late afternoon, with only
convective snow showers possible late this afternoon and tonight.

ALS

Scattered snow showers will be possible throughout the next 24 hour
period. Generally brief periods of MVFR will be possible with the
convective showers.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 6 AM MDT Monday for COZ058>063-072-
073-076-079>082.

Winter Storm Warning until midnight MDT Sunday night for COZ077-
078-083-085.

Winter Storm Warning until 6 AM MDT Monday for COZ074-075-084.

Winter Weather Advisory until 6 AM MDT Monday for COZ066-068.

Winter Weather Advisory until 2 PM MST this afternoon for COZ087-
088.

&&

SHORT TERM...HODANISH
LONG TERM...GARBEROGLIO
AVIATION...HODANISH
Hazardous weather outlook, Mar 13, 4:57 AM MST, 3 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
457 AM MST Sat Mar 13 2021

COZ058>089-093>099-141200-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
457 AM MST Sat Mar 13 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Heavy snow will be possible along the I-25 corridor this morning
into early afternoon before decreasing by mid afternoon. the snow
will redevelop once again in the Pikes Peak area this evening and
last through the nigh across Teller and most of El Paso counties.
Significant accumulations are likely across the Pikes Peak region
with lesser amounts along the remainder of the I-25 corridor.
Some thundersnow is possible.

Over the plains, showers and thunderstorms are expected throughout
today into early evening. A few strong to marginally severe storms
will be possible over the far eastern plains today.

For tonight, the brunt of the snow is expected to occur over the
Pikes Peak region. Very heavy snow is expected over northern El
Paso county and northern Teller counties.

Snow will be possible over the remainder of the mountains through
today and tonight, especially the central mountains and Upper
Arkansas River Valley. Significant accumulations are likely. The
least amount of snow over the higher terrain will occur over the
San Juans. Only light accumulations are expected over the San Luis
Valley.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Snow will continue over the Pikes Peak region on Sunday and Sunday
night. The snow will be heavy at times and winds will gusts to 25
to 35 mph from the north. Travel will be difficult if not
impossible tomorrow across parts of the Pikes Peak region.

Thunderstorms will be possible along the Kansas-Colorado border
Sunday. Gusty winds to 45 mph and small hail will be possible.

Periods of snow will continue over the mountains through Sunday
night, with the heaviest snow occurring over the central
mountains.

Another winter weather system will be possible Tuesday and
Tuesday night, bringing some more snow to the mountains and
possibly widespread snow to all of the eastern plains.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible over the mountains and I-25 corridor today and
tonight.

Hodanish/GARBEROGLIO

In the hours before

Special weather statement, Mar 13, 7:59 AM MST, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
759 AM MST Sat Mar 13 2021

COZ097>099-131530-
Springfield Vicinity/Baca County CO-Lamar Vicinity/Prowers County CO-
Las Animas Vicinity/Bent County CO-
759 AM MST Sat Mar 13 2021

...SPECIAL WEATHER STATEMENT...

At 758 AM MST, Doppler radar was tracking a strong thunderstorm near
Two Buttes Reservoir, or 20 miles north of Springfield, moving north
at 60 mph.

Pea size hail will be possible with this storm.

Locations impacted include...
Lamar, Wiley and Two Buttes Reservoir.

LAT...LON 3761 10252 3761 10275 3822 10286 3824 10252
TIME...MOT...LOC 1458Z 176DEG 54KT 3770 10265

KT

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 1:57 AM MSTSpecial Weather StatementPUBProwers33 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.